Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 23, NWS Newport/Morehead City, NC

May 16, 2012Beaufort County, Craven County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 16, 2012, 2:44 PM EDT for Beaufort County, Craven County, North Carolina. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2012, 2:44 PM EDT (18:44 UTC)
Expired
May 16, 2012, 3:30 PM EDT
In force
46 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon

Counties Beaufort County, NC, Craven County, NC

The radar

The Morehead City radar (KMHX), 73 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 2:50 PM EDTHAIL 13 N Vanceboro, NCONE INCH HAIL AT OAKGROVE ROAD
May 16, 2:53 PM EDTHAIL 0.75Vanceboro, NCDIME SIZE HAIL ALONG HWY 43 NORTH AND BUTLER FORD RD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.7 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2012-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2326 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2012-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2326 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

911 
WUUS52 KMHX 161844
SVRMHX
NCC013-049-161930-
/O.NEW.KMHX.SV.W.0023.120516T1844Z-120516T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
244 PM EDT WED MAY 16 2012

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BEAUFORT COUNTY IN EASTERN NORTH CAROLINA
  NORTH CENTRAL CRAVEN COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 330 PM EDT

* AT 240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER VANCEBORO...OR 15 MILES SOUTHEAST OF
  AYDEN...MOVING NORTHEAST AT 15 MPH. QUARTER SIZED HAIL AND WINDS IN
  EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WILMAR...
  BLOUNTS CREEK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL FLOOD LOW LYING
AREAS SUCH AS DITCHES...UNDERPASSES AND OTHER AREAS OF POOR DRAINAGE.
AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS. MOTORISTS SHOULD
ALSO REDUCE DRIVING SPEEDS TO AVOID HYDROPLANING.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 0 0...8 8 9...6 8 8 9.... WHEN YOU CAN DO SO SAFELY

&&

LAT...LON 3545 7686 3545 7687 3548 7698 3545 7696
      3545 7692 3543 7688 3543 7684 3539 7681
      3522 7723 3535 7733 3538 7729 3535 7726
      3536 7724 3539 7724 3540 7720 3548 7718
      3560 7697
TIME...MOT...LOC 1845Z 238DEG 13KT 3535 7719

$$

11
1 follow-up statement
446 
WWUS52 KMHX 161857
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
257 PM EDT WED MAY 16 2012

NCC013-049-161930-
/O.CON.KMHX.SV.W.0023.000000T0000Z-120516T1930Z/
BEAUFORT NC-CRAVEN NC-
257 PM EDT WED MAY 16 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR NORTH CENTRAL CRAVEN AND WESTERN BEAUFORT COUNTIES...

AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
WILMAR...OR 11 MILES SOUTHWEST OF RIVER ROAD...MOVING NORTHEAST AT 15
MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... CHOCOWINITY...BLOUNTS
CREEK...COX CROSSROADS...CORE POINT...BUNYAN AND WASHINGTON PARK.

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 0 0...8 8 9...6 8 8 9.

LAT...LON 3545 7686 3545 7687 3548 7698 3545 7696
      3545 7692 3543 7688 3543 7684 3539 7681
      3522 7723 3535 7733 3538 7729 3535 7726
      3536 7724 3539 7724 3540 7720 3548 7718
      3560 7697
TIME...MOT...LOC 1857Z 238DEG 13KT 3539 7711

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 1:19 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, May 16, 1:19 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
119 PM EDT WED MAY 16 2012

.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE NORTHWEST TODAY AND MOVE
THROUGH THE REGION LATE TONIGHT. HIGH PRESSURE WILL BUILD IN FROM
THE NORTH BEHIND THE FRONT AND CONTINUE TO RIDGE INTO THE AREA
THIS WEEKEND AS AN AREA OF LOW PRESSURE LIFTS NORTH OFFSHORE.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 110 PM WED...MADE MINOR ADJUSTMENTS TO REFLECT CURRENT
TRENDS. THIS POSITIVELY TILTED UPPER LEVEL TROUGH WILL PERSIST ACROSS
THE APPALACHIANS INTO THE DEEP SOUTH WHILE A DISSIPATING TROUGH OF
LOW PRES CONTINUES ACROSS THE CAROLINA PIEDMONT REGION. ATMOSPHERE
CONDITIONS CONTINUE TO BE VERY MOIST AND UNSTABLE WITH CURRENT
CAPE VALUES IN 2500 ACROSS THE SOUTHERN COASTAL PLAINS AND LI OF
-7. BOTH SPC MESO ANALYSIS AND RUC MODEL REFLECTS PERFECTLY WHAT
IS HAPPENING ON RADAR. RADAR IS CURRENTLY SHOWING SHOWERS AND
THUNDERSTORMS ALONG OR EAST OF HWY 17 AND WILL CONTINUE INTO THE
EVENING. HIGHS TODAY GENERALLY IN THE L80S INLAND AND U70S ALONG
THE COAST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
AS OF 315 AM WED...A ROBUST NRN STREAM SHORTWAVE TROUGH SLIDES E
OF THE GREAT LAKES TODAY AND MOVES INTO NEW ENGLAND TONIGHT WHILE
THE ATTENDANT COLD FRONT DROPS ACROSS THE OHIO RIVER VALLEY TODAY
AND IS EXPECTED TO PUSH THROUGH ERN NC LATE TONIGHT. ONGOING
SHOWERS AND TSTMS EARLY THIS EVENING SHOULD DISSIPATE WITH LOSS OF
SFC HEATING BUT THE AIRMASS REMAINS CONDITIONALLY UNSTABLE AND
FRONTAL FORCING COULD BRING ADDITIONAL SHOWERS OR STORMS ACROSS
THE REGION OVERNIGHT. SWLY FLOW AHEAD OF THE FRONT WILL BRING
ANOTHER MILD NIGHT WITH LOWS MAINLY IN THE M/U60S.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
AS OF 315 AM WEDNESDAY...ENOUGH MODEL AGREEMENT TO MAKE MINOR
ADJUSTMENTS TO THU-FRI PERIOD...THEN MODELS DIVERGE ON PATTERN
EVOLUTION...LEADING TO LOW CONFIDENCE FCST FOR SAT-TUE.

SFC FRONT WILL BE MOVING OFF COAST EARLY THU...BUT CAA AND LINGERING
UPR TROF ENERGY SUPPORT PSBL SHOWER/TSTM DEVELOPMENT WITH ALL MODELS
INDICATING SOME LIGHT QPF. ADJUSTED FCST FOR 20N/40S POPS DURING THE
DAY...WITH LINGERING 20/30 SRN COASTAL SECTIONS THU NIGHT...IN LINE
WITH MOS POP BLEND. MODELS GENERALLY AGREE ON DRY FCST FOR FRI AND
FRI NIGHT WITH DRYING ATMOS AND UPR TROF AXIS MOVING OFF COAST.

00Z GFS HAS MAINLY DRY FCST FOR WEEKEND WITH SE UPR LOW SUPPRESSED
FARTHER S...WHILE 00Z ECMWF CONTINUES TO INDICATE UPR LOW AXIS
STRETCHED SW TO NE...WITH OFFSHORE SFC LOW DEVELOPMENT GRADUALLY
RETROGRADING BACK TOWARD COAST SUN. NOT ENOUGH CONFIDENCE TO MAKE
ADJUSTMENTS TO PREVIOUS FCST...AND CONTINUED WITH LOW CHC POPS
RETURNING FOR SUN-TUE.

COOLER HIGH PRES WILL RESULT IN TEMPS MAINLY 50S/70S FOR
THU-FRI...WITH SOME GRADUAL MODERATION REST OF PERIOD.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM /THROUGH TONIGHT/...
AS OF 1020 AM WED...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
EXPECTED AGAIN TODAY WITH A MOIST AND UNSTABLE AIRMASS IN PLACE
AND A WEAK UPPER LEVEL DISTURBANCE MOVING ACROSS THE AREA. SHOWERS
TAPER OFF THIS EVENING BUT CANNOT RULE OUT ISOLATED TO SCATTERED
SHOWERS PERSISTING OVERNIGHT WITH DESCENT INSTABILITY ALOFT AND A
COLD FRONT DROPPING INTO THE AREA LATE. ALSO CANNOT RULE OUT
PATCHY FOG LATE TONIGHT WITH ABUNDANT LOW LEVEL
MOISTURE...ESPECIALLY IN AREAS THAT RECEIVE SIGNIFICANT RAINFALL
TODAY.

LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 315 AM WEDNESDAY...COLD FRONT WILL BE MOVING OFF COAST EARLY
THU BUT DEVELOPING NE FLOW LIKELY TO CONTINUE MVFR CONDITIONS WITH
SCT SHOWERS/TSTMS DURING DAY THU AND WITH SOME STRATUS/SCU THU
NIGHT. VFR EXPECTED TO RETURN ON FRI WITH HIGH PRES BUILDING IN FROM
N...AND CONTINUE THROUGH SAT. CHC OF SHOWERS/TSTMS MAY DEVELOP
AGAIN SUN WITH INCREASING ONSHORE FLOW.

&&

.MARINE...
SHORT TERM /THROUGH TONIGHT/...
AS OF 110 PM WED...CURRENT FORECAST IS IN GREAT SHAPE. NO CHANGES
NEEDED FOR THIS AFTERNOON.

PREV DISC...S/SWLY WINDS AOB 15 KT CONTINUE TODAY WITH HIGH PRES
CENTERED OFFSHORE AND A DISSIPATING TROUGH INLAND AND A COLD FRONT
APPROACHING FROM THE NW. SEAS GRADUALLY DISSIPATING EARLY THIS
MORNING AND BUOY 44095 OFF OREGON INLET HAS DROPPED BELOW 6 FT
OVER THE PAST COUPLE HOURS AND EXPECT THE TREND TO CONTINUE AND
WILL DROP THE SCA. SEAS AROUND 2-5 FT EXPECTED TODAY AND TONIGHT.

LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 315 AM WEDNESDAY...MODELS CONTINUE TO SUPPORT CAA SURGE OF NE
WINDS 15-20 KT SPREADING N TO S ALONG COAST ON THU AS HIGH PRES
BUILDS ACROSS TO N. NE WINDS EXPECTED TO PERSIST THROUGH WEEKEND BUT
LOW CONFIDENCE ON SPEEDS BEYOND FRIDAY DUE TO MODEL DIFFERENCES ON
STRENGTH OF PRES GRADIENT. ALL MODELS GENERALLY AGREE TO HIGH PRES
WILL CONTINUE TO EXTEND OVER AREA FROM MID ATLC COAST...BUT NAM AND
ECMWF HAVE LOW PRES DEVELOPING OFFSHORE AND MOVING TOWARD COAST
DURING PERIOD RESULTING IN MUCH STRONGER WINDS. HAVE LEANED TO GFS
AND PREVIOUS FCST FOR WEEKEND...WITH PERSISTENT NE 15-20 KT FLOW
LIKELY TO PRODUCE 5-6 FT SEAS FRIDAY-SUNDAY. STRONGER ECMWF AND NAM
SOLUTIONS WOULD OBVIOUSLY RESULT IN PERIOD OF HIGHER WINDS AND
SEAS...ESPECIALLY FOR NORTHERN AND CENTRAL WATERS.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...SK
NEAR TERM...SK/BM
SHORT TERM...SK
LONG TERM...JBM
AVIATION...JBM/HSA/SK
MARINE...JBM/SK/BM
Hazardous weather outlook, May 16, 10:38 AM EDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1038 AM EDT WED MAY 16 2012

NCZ029-044>047-079>081-090>094-098-171445-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-ONSLOW-
1038 AM EDT WED MAY 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS EASTERN NORTH CAROLINA TODAY. A FEW STORMS COULD BE STRONG
TO MARGINALLY SEVERE WITH THE PRIMARY THREAT BEING DAMAGING WIND
GUSTS AND LARGE HAIL...MAINLY DURING THE AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-103-104-171445-
CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE-
1038 AM EDT WED MAY 16 2012

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING
SOUTH OF CAPE HATTERAS TO NORTH OF CAPE LOOKOUT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS EASTERN NORTH CAROLINA TODAY. A FEW STORMS COULD BE STRONG
TO MARGINALLY SEVERE WITH THE PRIMARY THREAT BEING DAMAGING WIND
GUSTS AND LARGE HAIL...MAINLY DURING THE AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 16, 9:30 AM EDT, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
930 AM EDT WED MAY 16 2012

NCZ047-103-161400-
MAINLAND DARE-OUTER BANKS DARE-
930 AM EDT WED MAY 16 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS OUTER BANKS DARE AND
MAINLAND DARE COUNTIES THROUGH 1000 AM EDT...

AT 930 AM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM COLINGTON TO STUMPY
POINT...OR ALONG A LINE EXTENDING FROM 6 MILES WEST OF KILL DEVIL
HILLS TO 13 MILES SOUTHEAST OF MANNS HARBOR...MOVING EAST AT 20 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...COLINGTON......KITTY
HAWK...KILL DEVIL HILLS...WHALEBONE......NAGS HEAD.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

HAZARDS INCLUDE...
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3577 7554 3576 7560 3561 7575 3566 7576
      3579 7555 3580 7560 3584 7559 3580 7562
      3583 7572 3583 7569 3586 7567 3594 7574
      3591 7562 3593 7562 3600 7574 3604 7572
      3608 7575 3609 7570 3602 7565 3564 7546
TIME...MOT...LOC 1330Z 249DEG 17KT 3599 7575 3570 7565

31
Special weather statement, May 16, 12:33 PM EDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1233 PM EDT WED MAY 16 2012

NCZ080-081-092>094-098-161800-
BEAUFORT-MAINLAND HYDE-JONES-CRAVEN-PAMLICO-ONSLOW-
INCLUDING THE CITIES OF...WASHINGTON...RIVER ROAD...MAYSVILLE...
POLLOCKSVILLE...TRENTON...NEW BERN...HAVELOCK...VANCEBORO...
ORIENTAL...ALLIANCE...BAYBORO...ARAPAHOE...MINNESOTT BEACH...
VANDEMERE...STONEWALL...JACKSONVILLE
1233 PM EDT WED MAY 16 2012

...THUNDERSTORMS LINING UP ALONG THE SEA BREEZE...

LINE OF THUNDERSTORMS ARE LINING UP ALONG THE SEA BREEZE FROM
SOUTHERN MAINLAND HYDE COUNTY TO ONSLOW COUNTY. THE STRONGEST OF
THESE THUNDERSTORMS WILL PRODUCE WIND GUSTS OF 30 TO 40
MPH...FREQUENT LIGHTNING STRIKES...HEAVY RAINFALL AND POSSIBLE
SMALL HAIL. JACKSONVILLE AND BAYBORO WILL BE AMONG THE COMMUNITIES
AFFECTED BY THESE THUNDERSTORMS.

THESE THUNDERSTORMS CONTAIN FREQUENT LIGHTNING. ANY OUTDOOR
ACTIVITIES SHOULD BE DELAYED. PONDING OF WATER MAY ALSO OCCUR ON
ROADWAYS DUE TO THE HEAVY RAINFALL.

11
Special weather statement, May 16, 2:02 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
202 PM EDT WED MAY 16 2012

NCZ080-081-090-092>094-098-161915-
BEAUFORT-MAINLAND HYDE-DUPLIN-JONES-CRAVEN-PAMLICO-ONSLOW-
INCLUDING THE CITIES OF...WASHINGTON...RIVER ROAD...WALLACE...
WARSAW...ROSE HILL...KENANSVILLE...BEULAVILLE...MAGNOLIA...
MAYSVILLE...POLLOCKSVILLE...TRENTON...NEW BERN...HAVELOCK...
VANCEBORO...ORIENTAL...ALLIANCE...BAYBORO...ARAPAHOE...
MINNESOTT BEACH...VANDEMERE...STONEWALL...JACKSONVILLE
202 PM EDT WED MAY 16 2012

...THUNDERSTORMS CONTINUE INLAND ALONG THE SEA BREEZE...

A LINE OF THUNDERSTORMS WILL CONTINUE THROUGH LATE AFTERNOON FROM
MAINLAND HYDE COUNTY SOUTHWEST TO ONSLOW COUNTY. SOME OF THE
STRONGER THUNDERSTORMS WILL PRODUCE FREQUENT LIGHTNING
STRIKES...WIND GUSTS OF 30 TO 40 MPH...LOCALLY HEAVY RAINFALL IN
EXCESS OF 1 TO 2 INCHES...AND POSSBILE SMALL HAIL. SOME OF THE
COMMUNITIES AFFECTED BY THESE THUNDERSTORMS WILL INCLUDE JACKSONVILLE
AND TRENTON.

THESE THUNDERSTORMS CONTAIN FREQUENT LIGHTNING. ANY OUTDOOR
ACTIVITIES SHOULD BE DELAYED. PONDING OF WATER MAY ALSO OCCUR ON
ROADWAYS DUE TO THE HEAVY RAINFALL.

11

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 8:02 AM EDTSpecial Weather StatementMHXWashington58 min
May 16, 8:40 AM EDTSpecial Weather StatementMHXTyrrell35 min
May 16, 1:29 PM EDTAreal Flood AdvisoryMHXOnslow91 min
May 16, 3:15 PM EDTSevere Thunderstorm WarningMHXBeaufort, Martin45 min
May 16, 3:38 PM EDTSevere Thunderstorm WarningMHXBeaufort, Martin, Washington52 min
May 16, 4:27 PM EDTSpecial Weather StatementMHXWashington48 min
May 16, 4:28 PM EDTSpecial Weather StatementMHXDuplin, Greene, Lenoir62 min
May 16, 5:50 PM EDTSpecial Weather StatementMHXCarteret55 min
May 16, 7:59 PM EDTSpecial Weather StatementMHXCarteret61 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.